New Mexico, 2023High Wind in New Mexico, February 22, 2023
February 22, 2023 · NWS EPZ · 11 events in 11 counties and zones
A deep, broad upper low was located over the northwestern United States with an upper level jet approaching 150 knots over southern New Mexico. Extremely strong southwest winds moved through the region with a peak gust of 111 mph confirmed on the White Sands Missile Range.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep, broad upper low was located over the northwestern United States with an upper level jet approaching 150 knots over southern New Mexico. Extremely strong southwest winds moved through the region with a peak gust of 111 mph confirmed on the White Sands Missile Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 22, 4:29 AM MST, 2 hours 31 minutes earlier.
Area forecast discussion, Feb 22, 4:29 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
429 AM MST Wed Feb 22 2023
...New AVIATION...
.SYNOPSIS...
Issued at 307 AM MST Wed Feb 22 2023
Strong, potentially damaging winds area wide today along with
blowing snow over the high elevations. Winds will peak this
afternoon with gusts to 70 miles per hour. Quieter weather returns
the rest of the week with warmer temperatures Saturday. Windy
conditions look to return on Sunday along with another cold front.
&&
.SHORT TERM...
(Today and tonight)
Issued at 307 AM MST Wed Feb 22 2023
This morning's satellite shows an upper level trough exiting the
CWA to the east. This trough allowed light to moderate rain to
fall over most of the area Tuesday evening and night (0.01 to 0.35
inches). As this trough exists, a surface cold front is moving
through the region from northwest to southeast, and currently mid
way (near Las Cruces NM). Webcams in the Sacramento Mountains show
light to moderate snow falling with gusty winds leading to snow
drifting over roads and moderately reduced visibilities (KSRR
reporting vis of 2.5 SM). Gusty winds are being seen areawide as
the front continues across the CWA early this morning, with
surface observations reporting 40 to 60 mph in higher terrain and
along east slopes, and 25 to 35 mph around the desert lowlands
along that boundary. Light rain showers and some virga are likely
as the front continues to the southeast.
As the surface front exits the region later this morning,
lingering clouds will be seen around the lowlands with mountains
snow showers lasting through most of today. A very strong upper
level jet will move over the CWA late this morning, allowing
already gusty winds in the higher terrain (above 7,000 ft) to
strengthen to sustained west winds of 40 to 50 mph with gusts up
to 80 mph around mid day. The jet streak is due to an short wave
moving through a larger upper level trough (which is dominating
the West US at the moment) and becoming negatively tilted right as
it swings over NM. This short wave will drag a surface cold front
with it, moving through the CWA from northwest to southeast
Wednesday afternoon. This surface feature will allow those very
strong winds aloft to make their way down to the desert lowlands
Wednesday afternoon as the front moves through. This alignment of
strong forcing will lead to extremely strong winds for the
lowlands (especially for this time of year as we are a bit before
our windy season). Moisture with this shortwave will be healthy,
leading to moderate snowfall for higher terrain (above 7,000 ft)
this afternoon. This snowfall will be combined with strong and
gusty winds, continuing blizzard-like conditions we are seeing now
through Wednesday night for elevations above 7,000ft in the Gila
Region and Sacramento Mountains. Visibilities will intermittently
drop for these areas during this time. Snow levels will drop
behind the front to around 5,000 ft. Moisture will be best along
and behind the front while its over western NM, leading to slight
chances for snow flurries near Lordsburg NM later this morning
(~noon).
Light rain chances exist as the front moves through this
afternoon for elevations below 6,000 ft in most of Sierra, Luna,
Dona Ana, El Paso, and Otero Counties. Accumulations will be
light. Because of the recent rains leading to soil saturations,
chances for blowing dust in the lowlands has some high uncertainty
at this time. The best chances for visibility reductions due to
blowing dust will be along the front and localized (in areas that
didn't see wetting rains over the past 48 hours).
Tonight, chances for light snow showers in the Sacramento
Mountains will linger. Most of the CWA will see low clouds and a
gradual diminishing of west winds after sunset. East slopes and
higher terrain will see west winds remain elevated and gusty
through Thursday morning.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 307 AM MST Wed Feb 22 2023
Quieter weather the rest of the week with dry, southwest flow
aloft prevailing through Saturday. Temperatures will still be
seasonably cool on Thursday, but increasing sunshine during the
afternoon hours and wind speeds back down to 15 to 25 mph will
help ease the chill. Increasing heights due to the influence of
high pressure over the Gulf of Mexico will allow temperatures to
quickly recover back to seasonal normals (lowland highs in the mid
60's) by Friday/Saturday. Good confidence in El Paso reaching at
least 70 degrees Saturday afternoon.
Yet another stagnant upper low is expected to develop off the
Pacific coast the next few days and stall there before finally
progressing across the southern Rockies on Sunday. Models are in
decent agreement regarding the timing and track of this system,
putting the region in windy conditions Sunday afternoon and moving
a cold front in overnight into Monday. Prog soundings show
healthy boundary layer mixing of 30-40 knots, so looks like solid
Wind Advisory criteria at this time. Low-end precipitation
chances exist, mostly over the high terrain with light snowfall as
snow levels plummet behind the front.
Temperatures look to be cooler on Monday, but generally not too
far from climatological normals. Extended forecast certainly looks
like we'll continue our 4-5 day break between storm systems and
polar jet intrusions, with another brief shot at rain/snow
chances during the first few days of March.
&&
.AVIATION...
(12Z TAFS)
Issued at 424 AM MST Wed Feb 22 2023
VFR through most of the period with moderate chances for MVFR due
to -BLDU/-RA this afternoon. Skies continue to be SCT-OVC at
050-070 & 110 through most of the period. Cigs could lower to
BKN/OVC040 near FROPA. Boundary will track across southern NM late
this morning from NW to SE. Better chances for SHRA is near KDMN.
Strong west winds will persist for all sites through 10Z
Thursday. Peak winds will be from 16Z thru 00Z for most sites.
Chances for vis to drop due to BLDU is low due to soil saturation.
Any BLDU will be localized and along the FROPA.
&&
.FIRE WEATHER...
Issued at 307 AM MST Wed Feb 22 2023
Elevated fire danger today with very strong WSW flow. Winds will
peak during the early afternoon hours, with 20-ft gusts up to 75
mph. These winds combined with blowing snow above 7000 feet will
pose a risk of tree and structural damage. No fire headlines due
to minimum RH 30-50%.
Drier weather returns the rest of the week, along with a warming
trend into Saturday. Winds will be consistent out of the
southwest, generally 15 to 25 mph each afternoon. RH will dip to
25-35% each day, with good overnight recoveries. Stronger winds
and light mountain snow are possible Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 61 40 64 39 / 10 20 0 0
Sierra Blanca 61 33 63 37 / 0 10 0 0
Las Cruces 57 35 60 35 / 20 30 10 0
Alamogordo 56 33 56 35 / 30 30 10 0
Cloudcroft 29 20 33 27 / 60 50 10 0
Truth or Consequences 51 31 55 33 / 40 20 10 0
Silver City 41 27 44 28 / 90 60 10 0
Deming 52 32 57 32 / 50 40 10 0
Lordsburg 51 30 55 30 / 60 40 10 0
West El Paso Metro 59 39 61 40 / 10 20 10 0
Dell City 63 34 64 33 / 10 10 0 0
Fort Hancock 66 34 69 37 / 10 10 0 0
Loma Linda 56 35 56 38 / 10 10 0 0
Fabens 64 36 65 37 / 10 10 0 0
Santa Teresa 57 35 60 34 / 10 20 10 0
White Sands HQ 58 38 59 39 / 30 40 10 0
Jornada Range 54 34 55 34 / 20 30 10 0
Hatch 53 33 57 33 / 40 20 10 0
Columbus 56 36 60 34 / 20 30 10 0
Orogrande 59 36 60 36 / 20 30 10 0
Mayhill 44 28 47 34 / 30 20 10 0
Mescalero 40 24 42 29 / 70 50 10 0
Timberon 41 22 44 28 / 40 40 10 0
Winston 43 25 45 28 / 60 20 10 0
Hillsboro 47 30 51 30 / 60 20 10 0
Spaceport 51 31 54 33 / 30 20 10 0
Lake Roberts 38 22 42 23 / 100 50 20 0
Hurley 47 27 51 27 / 70 40 10 0
Cliff 47 21 52 20 / 90 40 20 0
Mule Creek 39 25 44 28 / 100 50 10 0
Faywood 45 30 49 30 / 60 40 10 0
Animas 51 32 56 31 / 70 50 10 0
Hachita 51 33 57 32 / 40 40 10 0
Antelope Wells 51 35 58 32 / 30 30 10 0
Cloverdale 41 33 49 33 / 60 70 20 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 8 AM this morning to 8 PM MST this
evening for TXZ418>424.
NM...High Wind Warning until 8 PM MST this evening for NMZ401-402-406.
Winter Storm Warning until 5 AM MST Thursday for NMZ402-415.
High Wind Warning from 8 AM this morning to 8 PM MST this
evening for NMZ403>405-407>413-417.
High Wind Warning until 6 AM MST Thursday for NMZ414>416.
&&
SHORT TERM...31
LONG TERM....30
AVIATION...31-DhuyvetterHazardous weather outlook, Feb 22, 6:05 AM MST, 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
605 AM MST Wed Feb 22 2023
NMZ401-403>414-416-417-TXZ418>424-231315-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
605 AM MST Wed Feb 22 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Very windy conditions this afternoon with west-southwest winds of
30 to 40 mph and gusts up to 70 mph. Travel will be difficult,
especially for high profile vehicles. Areas of blowing dusts may
result in reduced visibility. Damage to trees and power lines are
possible. Loose outdoor objects will be tossed around or blown
away.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Quiet weather thru Sunday when the next system is forecasted to
impact the region.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay reports of wind damage, heavy
snow, and blowing dust on Wednesday.
NMZ402-415-231315-
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
605 AM MST Wed Feb 22 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight
Very windy conditions this afternoon with west-southwest winds of
40 to 50 mph and gusts up to 75 mph. Periods of heavy snow
Wednesday with accumulations of 8 to 12 inches above 7000 feet.
Travel will be difficult if not impossible over mountain passes.
Damage to trees and power lines are likely. Strong winds combined
with blowing snow may result in near white-out conditions over the
high elevations.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Quiet weather thru Sunday when the next system is forecasted to
impact the region.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay reports of wind damage, heavy
snow, and blowing dust on Wednesday.
High Wind, Lowlands of the Bootheel
- When
- February 22, 7:00 AM MST to 4:00 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The Hachita Valley RAWS recorded a peak gust of 74 mph. The Chiricahua Desert Museum recorded a peak gust of 62 mph.
High Wind, East Slopes Sacramento Mountains Below 7500 Feet
- When
- February 22, 7:00 AM MST to 6:00 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A Mesonet site in Mayhill recorded a peak gust of 62 mph.
High Wind, Central Tularosa Basin
- When
- February 22, 9:00 AM MST to 6:00 PM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 96 kt (110 mph) measured gust
- Reported by
- Mesonet
The Salinas Peak Mesonet site on White Sands Missile Range recorded a peak gust of 111 mph. Other peak gusts across the zone included 88 mph at Delta Clipper, 74 mph at Brillo West, 67 mph at Salt Creek and 63 mph at Apache. All of these other gusts were also on White Sands Missile Range.
High Wind, Southern Tularosa Basin
- When
- February 22, 9:00 AM MST to 6:00 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 84 kt (97 mph) measured gust
- Reported by
- Mesonet
The San Augustin Pass Mesonet site recorded a peak gust of 97 mph. Other gusts across the zone included 70 mph at the White Sands Main Post, Building 1830 Denver WIT and Pony all on the missile range. The mesonet site at the Orogrande Gate had a peak gust of 58 mph.
High Wind, Southern Gila Highlands/Black Range
- When
- February 22, 9:00 AM MST to 4:00 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- RAWS
The Burro Mountain RAWS recorded a peak gust of 76 mph.
High Wind, Southwest Desert/Mimbres Basin
- When
- February 22, 9:00 AM MST to 6:00 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The Deming ASOS recorded a peak gust of 68 mph.
High Wind, Northern Dona Ana County
- When
- February 22, 9:00 AM MST to 6:00 PM MST
- Where
- Northern Dona Ana County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
A peak gust of 67 mph was recorded at the CDRRC Camp Location Mesonet site.
High Wind, West Slopes Sacramento Mountains Below 7500 Feet
- When
- February 22, 9:00 AM MST to 6:00 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The High Rolls CWOP Mesonet site recorded a peak gust of 66 mph. The Mescalero RAWS recorded a peak gust of 64 mph.
High Wind, Sierra County Lakes
- When
- February 22, 9:00 AM MST to 6:00 PM MST
- Where
- Sierra County Lakes forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The Spaceport America AWOS recorded a peak gust of 64 mph. Other gusts across the zone included 61 mph at the Truth or Consequences ASOS and 58 mph at a Mesonet site at the Truth or Consequences Golf Course.
High Wind, Southwest Desert/Lower Gila River Valley
- When
- February 22, 9:00 AM MST to 4:00 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
A Mesonet site near mile post 7 on Interstate 10 on the Lordsburg Playa recorded a peak gust of 64 mph. Other gusts included a site near mile marker 9 recorded a 62 mph gust and 60 mph gusts near mile markers 12 and 13.
High Wind, Southern Dona Ana County/Mesilla Valley
- When
- February 22, 9:00 AM MST to 6:00 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
A peak gust of 58 mph was recorded at the Santa Teresa Airport AWOS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Michigan, February 22 to 23, 20231 death · $3.1 million · 18 events
- Ice Storm and Heavy Snow in Michigan, February 22 to 23, 2023$46 million · 12 events
- Winter Storm and Avalanche in New Mexico, February 22 to 23, 2023$1.0 million · 68 kt wind · 55 events
- Wildfire in Tennessee, February 22 to 23, 2023$500,000 · 1 event
- Damaging Winds in Illinois, February 22, 2023$130,000 · 61 kt wind · 11 events
- Winter Storm and High Wind in Arizona, February 22, 2023$70,000 · 80 kt wind · 12 events
- Strong Wind in Kentucky, February 22, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 22, 2023$19,000 · 19 events
- Damaging Winds and Strong Wind in Arkansas, February 22, 2023$36,000 · 50 kt wind · 3 events
- Winter Storm and Extreme Cold in Colorado, February 22 to 23, 202328 events
- Extreme Cold in Nebraska, February 22 to 24, 202323 events
- Tornado and Flash Flooding in California, February 22 to 25, 2023EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075456, 1075468, 1075453, 1075454, 1075455, 1075457, 1075459, 1075460, 1075462, 1075463, 1075469.